South Carolina, 2011

Hail and Damaging Wind in South Carolina, June 28, 2011

June 28, 2011 · NWS CHS · 2 events in 2 counties and zones

Strong surface heating and high precipital water values led to an unstable atmosphere during afternoon hours. A few thunderstorms developed within this environment along a lee trough and became strong as they encountered an inland moving seabreeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong surface heating and high precipital water values led to an unstable atmosphere during afternoon hours. A few thunderstorms developed within this environment along a lee trough and became strong as they encountered an inland moving seabreeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 28, 12:08 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 28, 12:08 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT TUE JUN 28 2011

.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND INLAND
LOW PRESSURE INTO MID WEEK WHILE A COLD FRONT APPROACHES FROM THE
NORTHWEST. THE FRONT WILL STALL OUT OVER THE AREA WEDNESDAY NIGHT
THROUGH THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
ATLANTIC HIGH PRESSURE RE-BUILDS OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY AFTERNOON ADJUSTMENTS WERE MADE TO ACCOUNT FOR A COUPLE OF
THINGS. I WENT WITH SLIGHTLY LOWER TEMPS IN SOUTHERN ZONES DUE TO
MORE EXTENSIVE CLOUD COVER THIS MORNING...AND I INCREASED THE POPS
MORE QUICKLY OVER THE INTERIOR DUE TO THE RAPID CONVECTIVE
DEVELOPMENT OVER THE PAST HOUR. ALL UPDATED PRODUCTS HAVE BEEN SENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...CONVECTION SHOULD BE ONGOING DURING THE EVENING...OR AT
THE LEAST PROGRESSING TOWARD THE AREA FROM THE NORTHWEST AHEAD OF
A WEAK COLD FRONT. WILL CARRY HIGHEST POPS /50S/ DURING THE
EVENING...THEN DIMINISH THEM SLOWLY THROUGH THE NIGHT. LOWS IN THE
LOWER/MID 70S AWAY FROM THE MILDER COASTLINE.

WEDNESDAY THROUGH FRIDAY...A WEAK NORTHWEST FLOW PATTERN IS
EXPECTED MIDWEEK AS MID/UPPER LVL RIDGING OCCURS OVER THE CENTRAL
UNITED STATES WHILE ATLANTIC RIDGING RETREATS EASTWARD OVER THE
WESTERN ATLANTIC. A WEAK SFC FRONT WILL LIKELY STALL OVER THE
FORECAST AREA BY WEDNESDAY...PROVIDING ENOUGH LIFTING TO PRODUCE A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON. PERIODS
OF SHOWERS/THUNDERSTORMS MAY BE ENHANCED BY WEAK AREAS OF LOW
PRESSURE THAT DEVELOP ALONG THE STALLED BOUNDARY AND AN INLAND
MOVING SEABREEZE. PWATS EXCEEDING 2.0 INCHES...MARGINAL MID LVL
LAPSE RATES...AND SBCAPES APPROACHING 2500 J/KG FAVOR
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. CANNOT RULE OUT
A FEW STRONG PULSE THUNDERSTORMS WITH GUSTY WINDS SHOULD THERE BE
SUFFICIENT BREAKS IN CLOUD COVER DURING PEAK HEATING HOURS.

1000-850MB THICKNESS VALUES SUPPORT HIGH TEMPS IN THE LOW 90S
WEDNESDAY...BUT INCREASING CLOUD COVER MAY LOWER OVERALL HIGH TEMPS
A FEW DEGREES. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE LOW
70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE SC AND GA COASTLINE.

THURSDAY AND FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PRIMARILY DRIVEN BY LINGERING MOISTURE NEAR THE STALLED BOUNDARY
OVER SOUTHERN PORTIONS OF THE FORECAST AREA THURSDAY. HAVE
MAINTAINED LOW END SLIGHT CHANCE POPS OVER SOUTH CAROLINA AND LOW
END CHANCE POPS OVER EXTREME SOUTHEAST GEORGIA THURSDAY AFTERNOON. A
DRY FORECAST IS ANTICIPATED THURSDAY NIGHT AND FRIDAY AS SFC HIGH
PRESSURE SETTLES OVER THE REGION AND A LIGHT NORTHERLY FLOW
DEVELOPS. OVERALL HIGH TEMPS WILL BE NEAR NORMAL IN THE LOW 90S.
OVERNIGHT LOWS WILL BE AROUND 70...WITH MID 70S ALONG THE IMMEDIATE
COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
CONDITIONS APPEAR DRY THROUGH SATURDAY AS WEAK SFC HIGH PRESSURE
REMAINS OVER THE SOUTHEAST WHILE MID/UPPER LVL RIDGING FLATTENS AND
EXPANDS FROM THE WEST. OVERALL HIGH TEMPS WILL BE IN THE LOW 90S
SATURDAY...THEN GRADUALLY WARM INTO THE LOW/MID 90S SUNDAY AS THE
MID/UPPER LVL RIDGE EXPANDS FURTHER OVER THE SOUTHEAST. ISOLATED
SHOWERS/THUNDERSTORMS ARE POSSIBLE BY LATE WEEKEND INTO EARLY NEXT
WEEK AS LIGHT ONSHORE FLOW RETURNS AND LEE SIDE TROUGHING DEVELOPS
OVER THE MIDLANDS. OVERALL HIGH TEMPS WILL RUN A FEW DEGREES ABOVE
NORMAL NEXT WEEK...IN THE LOW/MID 90S. OVERNIGHT LOWS WILL BE IN THE
LOW 70S...WITH MID/UPPER 70S ALONG THE IMMEDIATE COAST.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL PREVAIL AT BOTH KSAV AND KCHS THROUGH THE
PERIOD. CB/S POSSIBLE LATE IN THE AFTERNOON AT BOTH TAF
SITES...WITH SHOWERS AND THUNDERSTORMS POSSIBLE THEREAFTER THROUGH
AT LEAST EARLY EVENING. THE APPROACH OF A WEAK COLD FRONT FROM THE
NORTHWEST COULD KEEP RAIN CHANCES GOING LONGER THAN NORMAL
TONIGHT. HOWEVER...WILL ADDRESS THE CONVECTIVE POSSIBILITIES WITH
LATER TAF ISSUANCES AS CHANCES ARE TOO LOW TO MENTION ATTM.
OTHERWISE...EXPECT GUSTY CONDITIONS THIS AFTERNOON WITH THE SEA
BREEZE...ESPECIALLY AT KCHS.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS POSSIBLE WEDNESDAY
WITH SHOWERS/THUNDERSTORMS...OTHERWISE VFR.

&&

.MARINE...
TODAY AND TONIGHT...WINDS ARE JUST A BIT LIGHTER THAN FORECAST SO
FAR THIS MORNING...BUT NOT ENOUGH TO MAKE ANY CHANGES FOR THIS
AFTERNOON. WINDS COULD KICK UP CLOSE TO ADVISORY LEVELS IN CHS
HARBOR AND EVEN THE CHARLESTON COUNTY WATERS OUT TO 20 NM LATER
TODAY/TONIGHT BUT WILL LEAVE THE FORECAST HEADLINE FREE FOR NOW.

WEDNESDAY THROUGH SUNDAY...WEAK AREAS OF LOW PRESSURE MAY DEVELOP
ALONG A STALLED BOUNDARY OVER OR NEAR THE COASTAL WATERS
WEDNESDAY...RESULTING IN PERIODS OF SHOWERS/THUNDERSTORMS THROUGH
WEDNESDAY EVENING. OTHERWISE...WINDS AND SEAS ARE EXPECTED TO
REMAIN WELL BELOW SCA CRITERIA WEDNESDAY THROUGH EARLY NEXT WEEK.
OVERALL...SEAS WILL 2 TO 3 FT WITH WINDS BELOW 15 KT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 28, 3:13 AM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
413 AM EDT TUE JUN 28 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
413 AM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 28, 12:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT TUE JUN 28 2011

GAZ087-088-099-100-SCZ040-042-281800-
ALLENDALE-BULLOCH-CANDLER-HAMPTON-JENKINS-SCREVEN-
119 PM EDT TUE JUN 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH...CANDLER...ALLENDALE AND HAMPTON COUNTIES THROUGH 200 PM
EDT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GREEN HILL TO FOUR
POINTS...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...CAPTOLO...DOVER...HOPEULIKIT...HUNTERS...MIDDLEGROUND...
PORTAL...ROCKY FORD...SCARBORO...SYLVANIA...WOODCLIFF AND SHIRLEY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3256 8209 3255 8203 3260 8201 3262 8202
      3266 8208 3267 8208 3287 8144 3267 8127
      3244 8206 3254 8213
TIME...MOT...LOC 1720Z 319DEG 10KT 3273 8154 3259 8202

The radar

The Charleston,SC radar (KCLX), 112 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 28, 12:35 PM EST to 12:36 PM EST
Where
Berkeley County, 1.35 mi ENE of Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.330, -80.150

A spotter reported a large oak tree down in a back yard.

Hail, Colleton

When
June 28, 2:15 PM EST to 2:16 PM EST
Where
Colleton County, 2.07 mi S of Ashton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.990, -80.970

A spotter reported quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328618, 328617.